Hail, Blaine
- When
- August 10, 3:10 PM MST
- Where
- Blaine County, Hays
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.983, -108.700
A severe thunderstorm dropped 1 inch diameter hail at Hays.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm dropped 1 inch diameter hail at Hays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 255 PM MDT WED AUG 10 2005 .DISCUSSION... TONIGHT THROUGH SATURDAY...PATTERN NOT CHANGED MUCH FROM YESTERDAY. THUNDERSTORMS DEVELOPING ACROSS THE NORTH AND ACROSS THE SOUTH THIS AFTERNOON. ISOLATED STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. FLOW ALOFT BECOMES CYCLONIC THURSDAY AND THE AIRMASS REMAINS UNSTABLE FOR A CONTINUING CHANCE OF CONVECTIVE ACTIVITY. UPPER TROF SAGS OVER THE AREA FRIDAY. ASSOCIATED SURFACE HIGH PRESSURE BUILDS OVER THE AREA AS WELL BRINGING WEAK UPSLOPE CONDITIONS AND MUCH COOLER AIR. INSTABILITY SHOWERS ARE A POSSIBILITY. UPPER TROF AND SURFACE HIGH PRESSURE BEGIN TO MOVE EAST BY SATURDAY ALLOWING FOR A WARM-UP TO BEGIN. FLOW ALOFT REMAINS NORTHWEST HOWEVER AND A FEW INSTABILITY SHOWERS ARE POSSIBLE. TEMPERATURES REMAIN NEAR SEASONAL AVERAGES THURSDAY BEFORE DROPPING BELOW FRIDAY AND SATURDAY. EMANUEL SATURDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE PERIOD. TEMPS WILL MODERATE SOME ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY. OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF DURING THIS PERIOD. SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT COOL CONDITIONS. BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY. LIMITED MOISTURE IN THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA. WARMER AIR IN THE SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES WEDNESDAY. EK && .AVIATION... UPDATED 1810Z. MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 52 80 48 68 / 30 20 20 20 CTB 48 72 44 64 / 30 30 20 20 HLN 56 82 53 74 / 30 10 10 20 BZN 48 81 45 75 / 40 20 10 20 WEY 39 73 38 68 / 30 20 20 20 DLN 49 82 45 77 / 10 10 10 20 HVR 52 77 48 67 / 30 30 20 20 LWT 51 77 47 65 / 40 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR GALLATIN...JUDITH BASIN...MEAGHER...FERGUS...BROADWATER COUNTIES. && SHORT TERM...EMANUEL LONG TERM....HOENISCH/KURDY AVIATION...CAMP WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT WED AUG 10 2005 MTZ008>015-044>055-111105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...MAINLY OVER THE PLAINS. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ROY 47.33N 108.96W
08/10/2005 1.50 INCH FERGUS MT TRAINED SPOTTER
1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 25 S HAVRE 48.18N 109.68W
08/10/2005 0.75 INCH HILL MT TRAINED SPOTTER
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BOX ELDER 48.32N 110.01W
08/10/2005 0.75 INCH HILL MT PUBLIC
HAIL LASTED 7 MIN WIND GUST ESTMD 45 MPH
0225 PM HAIL ROCKY BOY 48.26N 109.79W
08/10/2005 1.00 INCH HILL MT PUBLIC
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 S LLOYD 48.22N 109.36W
08/10/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
HAIL LASTED FOR TEN MINUTES. MOSTLY PEA SIZED. 0.60
INCHES OF RAIN ACCOMPANIED STORM.
&&
RHDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FUNNEL CLOUD 13 S HAVRE 48.36N 109.68W
08/10/2005 HILL MT PUBLIC
REPORT CAME THROUGH HIGHWAY PATROL
&&
WILLIAMSON DCThe Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470676.